Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 14, 2020, 7:56 PM CDT for Dallas County, Jasper County, Polk County, Iowa. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 14, 2020, 10:26 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, IA, Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:23 PM CDT | HEAVY RAIN 2 | 2 Sw Ankeny, IA | ESTIMATED. |
| Jul 14, 8:24 PM CDT | HEAVY RAIN 2.2 | 2 Ese Johnston, IA | . |
| Jul 14, 8:24 PM CDT | HEAVY RAIN 2.2 | 2 Ese Johnston, IA | |
| Jul 14, 8:27 PM CDT | HEAVY RAIN 3.6 | 2 W Johnston, IA | |
| Jul 14, 9:18 PM CDT | HEAVY RAIN 3.41 | 1 Wsw Johnston, IA | PERSONAL WEATHER STATION - STORM TOTAL PRECIPITATION THUS FAR. |
| Jul 14, 9:21 PM CDT | HEAVY RAIN 3.12 | 3 Wnw Ankeny, IA | PERSONAL WEATHER STATION - STORM TOTAL RAINFALL THUS FAR. |
| Jul 14, 10:30 PM CDT | HEAVY RAIN 2.71 | 2 Ssw Polk City, IA | AT NWS OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
473
WGUS53 KDMX 150056
FFWDMX
IAC049-099-153-150400-
/O.NEW.KDMX.FF.W.0006.200715T0056Z-200715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
756 PM CDT Tue Jul 14 2020
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Polk County in central Iowa...
Western Jasper County in central Iowa...
Southeastern Dallas County in central Iowa...
* Until 1100 PM CDT.
* At 755 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor
Heights, Carlisle, Bondurant, Polk City, Saylorville,
Mitchellville, Colfax and Monroe.
This includes the following highways...
Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 101.
Interstate 80 between mile markers 112 and 165.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4151 9333 4148 9334 4150 9335 4149 9340
4151 9342 4150 9401 4186 9371 4186 9306
4151 9305
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Fowle2 follow-up statements
156
WGUS73 KDMX 150206
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
906 PM CDT Tue Jul 14 2020
IAC049-099-153-150400-
/O.CON.KDMX.FF.W.0006.000000T0000Z-200715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Jasper IA-Dallas IA-
906 PM CDT Tue Jul 14 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
POLK...WESTERN JASPER AND SOUTHEASTERN DALLAS COUNTIES...
At 903 PM CDT, Doppler radar indicated the thunderstorms producing
the heavy rainfall are now exiting the warned area. One to three
inches of rain have fallen. However, some roadways especially in
poorly drained areas will likely remain flooded. Some creeks and
streams may continue to rise. Water should begin to recede over the
next hour or so.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor
Heights, Carlisle, Bondurant, Polk City, Saylorville, Mitchellville,
Colfax and Monroe.
This includes the following highways...
Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 101.
Interstate 80 between mile markers 112 and 165.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4151 9333 4148 9334 4150 9335 4149 9340
4151 9342 4150 9401 4186 9371 4186 9306
4151 9305
FLASH FLOOD...RADAR INDICATED
$$
Fowle945
WGUS73 KDMX 150326
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1026 PM CDT Tue Jul 14 2020
IAC049-099-153-150335-
/O.CAN.KDMX.FF.W.0006.000000T0000Z-200715T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Jasper IA-Dallas IA-
1026 PM CDT Tue Jul 14 2020
...THE FLASH FLOOD WARNING FOR POLK...WESTERN JASPER AND SOUTHEASTERN
DALLAS COUNTIES IS CANCELLED...
The heavy rain has pushed southeast of the area. Flood waters will
continue to recede over the next few hours. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures. Additional rainfall is possible later tonight into
Wednesday.
LAT...LON 4151 9333 4148 9334 4150 9335 4149 9340
4151 9342 4150 9401 4186 9371 4186 9306
4151 9305
$$
FowleWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:44 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 14, 6:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Tue Jul 14 2020 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Tuesday/ Issued at 221 PM CDT Tue Jul 14 2020 Main challenge through the current forecast period is thunderstorm/rain potential through the next 24 hours, followed by temperatures this weekend as heat and humidity combine to produce uncomfortable conditions. At 19z a longwave trough was seen on GOES water vapor imagery encompassing the northern two-thirds of the conus. An embedded mid-level shortwave and accompanying speed max will provide kinematic support for ascent as it overspreads a cold front slowly nudging through portions of western Iowa. The atmosphere ahead of the front has become quite humid and unstable, although some weak capping still exists and has likely been aided by a departing zone of differential negative vorticity advection aloft. Soundings show the cap completely eroding by late afternoon or early evening, giving way to scattered to widespread convective initiation 1) along the frontal axis and/or 2) weak moisture convergence zone from southwest into central Iowa. Hi-res models today have struggled to pin down a favored initiation time, but latest satellite/mesoanalysis trends seem to favor the later guidance which could push initiation to after 22z. Effective layer shear around 30 kts and ample instability will support a window for strong to severe storms. Latest SPC SSCRAM output signals an elevated threat for strong wind gusts and a lower potential for large hail and tornadoes. Favorable lower/upper jet dynamics support shower and thunderstorm activity overnight into Wednesday morning, mainly near and south of the slowly sagging cold front. It is looking likely that a sizable portion of the forecast area will see needed rainfall, and may be heavy at times given PWATS around 2" and deep warm cloud depths. HREF LPMM has a widespread 1-3" of rain across much of central into south central Iowa. A few hi- res solutions have consistently shown a precip max of 3-5+", so would not be surprised to see some higher reports by Wednesday morning. Dry antecedent conditions and low streamflows give us a high capacity for rainfall at the moment, but flash flood concerns may arise should the heaviest rainfall amounts occur in metro areas. Rainfall chances begin to recede Wednesday afternoon and conditions dry out by the evening into Wednesday night. Thursday looks quiet and dry with seasonable temps as a surface high pressure center tracks through the state. Warm air advection returns in earnest with the southerly winds on the backside of the departing high. A few storms are possible Friday night, although the focus may stay north of the area into MN. The hottest day of the period will be Saturday as 850mb temps push to near 24C. A southwesterly wind direction is climatologically favorable for temperatures exceeding guidance, so the forecast remains at the upper end of the guidance envelope with highs in the mid 90s. Humidity will also be elevated, but the extent may depend on how much rain is realized in the near term which could promote more crop evapotranspiration. Regardless, the temp/dewpoint combo may be enough to push peak heat indicies near or above advisory criteria of 105. Another shortwave trough dampens the hot ridge by later Sunday or Monday, with showers and thunderstorms and temperature relief possible along an attendant cold front slowly dropping into the state. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 640 PM CDT Tue Jul 14 2020 A couple of rounds of thunderstorms are expected to move across Iowa this evening and overnight. During the thunderstorms, CIGs should remain at MVFR. Visibility could drop down to less than 3 miles in some spots, but hard to pinpoint that for the TAFs. After the thunderstorms, stratiform rain showers will likely trail, leaving behind low stratus clouds. This will likely lead to IFR conditions Wednesday early in the afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Krull
Hazardous weather outlook, Jul 14, 4:45 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 445 PM CDT Tue Jul 14 2020 IAZ004>007-015-016-023-024-033-044-152145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac-Crawford- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a slight risk of severe weather this evening into tonight, especially towards the center of the state. Damaging winds and hail are the main threats. Heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated. IAZ017-025>028-034>039-045>050-057>062-070>075-081>086-092>097- 152145- Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the area this evening. Please visit weather.gov/desmoines for details. Additionally, heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated.
In the hours before
Local storm report, Jul 14, 6:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 8 S STANHOPE 42.17N 93.81W
07/14/2020 E1.00 INCH BOONE IA TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF
BOONE.
&&Local storm report, Jul 14, 6:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 ESE ELLSWORTH 42.30N 93.53W
07/14/2020 E0.50 INCH HAMILTON IA TRAINED SPOTTER
&&
BFLocal storm report, Jul 14, 7:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL GRIMES 41.69N 93.80W
07/14/2020 E2.00 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| Jul 14, 7:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Jul 14, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Warren | 50 min |
| Jul 14, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 24 min |
| Jul 14, 8:40 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 35 min |
| Jul 14, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 34 min |
| Jul 14, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jul 14, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 40 min |
| Jul 14, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 40 min |
| Jul 14, 10:17 PM CDT | Special Weather Statement | DMX | Lucas, Monroe, Wayne | 58 min |
| Jul 14, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 30 min |
Nearby
Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.